DEAR DR. ROACH: I worked in a building from 1975 to 2002 that is now being torn down due to asbestos. The people who worked in the building didn’t know at the time of any asbestos exposure. What problems could we potentially have? Should anything be done? This isn’t good! – L.B.
ANSWER: Asbestos is scary. Most people know that exposure to asbestos increases the risk of lung cancer and, to a lower extent, an unusual cancer called mesothelioma. Viewers of U.S. television see commercials for mesothelioma lawsuits frequently, although there are about 3,000 cases per year (less than the number of people dying in a week due to lung cancer or COVID).
The people who are most at risk from mesothelioma are those who were exposed occupationally to asbestos. Many manufacturing and construction workers were exposed before the health risks were widely understood. Mesothelioma in particular happens 15 or more years after exposure. My limited personal experience with asbestos-related cancers included naval construction workers.
Fortunately, the health risk to building occupants where asbestos is undisturbed and in good repair is not considered to be significant. Many buildings still have asbestos, but the risk to workers in the buildings is very, very small, unless the asbestos is being actively repaired or removed. For most people, no testing is required, and there is no long-term health risk from living or working in a building that has asbestos.
DEAR DR ROACH: At a recent routine gynecologist appointment, the nurse practitioner suggested I use estradiol vaginal cream. I am 64 and, based on exams, have vaginal atrophy. I also need to get up to use the bathroom at night with a full bladder. The CRNP felt this would make a huge difference, but I would need it forever. I am just concerned about the side effects that I read in the package insert. The literature made it sound like using it at my age puts me at risk for cancer and dementia.
I’m really embarrassed to discuss this with my doctor. Do you think this cream is safe? – M.A.H.
ANSWER: I agree with your nurse practitioner. Estrogen cream (I prefer estradiol specifically, as it is the bioidentical human estrogen) is poorly absorbed, so its work is restricted to the lining of the vagina and the vulva.
The long-term estrogen levels in the blood are not higher than they are in women not on vaginal estradiol; however, there is a short period of time when the atrophic vagina does absorb the estrogen.
For this reason, I do not prescribe even topical estrogen in any person with a history of an estrogen-sensitive cancer (especially breast cancer) without discussing it with their cancer expert.
The lining of the vulva and vagina need estrogen to stay healthy. Women who have atrophy can eventually develop incontinence, bladder infections, pain during sex, and even have the vaginal labia fuse together. Regular treatment with topical estrogen prevents that. Most women use the topical estrogen (estrogens can come in cream, tablet, capsule and ring forms) daily at first, then switch to twice weekly, but the dose and frequency should be individualized.
Because estrogen blood levels are not increased, there is no reason to think that dementia or cancer risk would be increased, and large trials have confirmed that there does not seem to be any increased risk with long-term use of topical estrogens.
Finally, don’t be embarrassed to talk to your primary care provider about this. We aren’t embarrassed about it, and you shouldn’t be either.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@ med. cornell. edu or send mail to 628 Virginia Dr., Orlando, FL 32803. ( c) 2023 North America Syndicate Inc. All Rights Reserved